Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 8, NWS Aberdeen, SD

February 7, 202222 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Feb 7, 2022, 1:55 PM CST for 22 counties in South Dakota. It took effect at Feb 8, 2022, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2022, 1:55 PM CST (19:55 UTC)
In effect from
Feb 8, 2022, 11:00 AM CST
Expired
Feb 8, 2022, 6:01 PM CST
In force
7 hr
Issued by
NWS Aberdeen, SD
All 22 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Codington County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 81 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS73 KABR 071955
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
155 PM CST Mon Feb 7 2022

SDZ003-004-015-033-045-048-080400-
/O.NEW.KABR.WI.Y.0008.220208T1700Z-220209T0000Z/
Corson-Campbell-Dewey-Stanley-Jones-Lyman-
Including the cities of McIntosh, Herreid, Isabel, Fort Pierre, 
Murdo, and Kennebec
155 PM CST Mon Feb 7 2022 /1255 PM MST Mon Feb 7 2022/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Corson, Campbell, Dewey, Stanley, Jones and Lyman 
  Counties.

* WHEN...From 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
970 
WWUS73 KABR 080031
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
631 PM CST Mon Feb 7 2022

SDZ005-009-010-016-017-034>037-051-080845-
/O.EXA.KABR.WI.Y.0008.220208T1700Z-220209T0000Z/
McPherson-Walworth-Edmunds-Potter-Faulk-Sully-Hughes-Hyde-Hand-
Buffalo-
Including the cities of Eureka, Mobridge, Ipswich, Gettysburg, 
Faulkton, Onida, Pierre, Highmore, Miller, and Fort Thompson
631 PM CST Mon Feb 7 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...McPherson, Walworth, Edmunds, Potter, Faulk, Sully, 
  Hughes, Hyde, Hand and Buffalo Counties.

* WHEN...From 11 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ003-004-015-033-045-048-080845-
/O.CON.KABR.WI.Y.0008.220208T1700Z-220209T0000Z/
Corson-Campbell-Dewey-Stanley-Jones-Lyman-
Including the cities of McIntosh, Herreid, Isabel, Fort Pierre, 
Murdo, and Kennebec
631 PM CST Mon Feb 7 2022 /531 PM MST Mon Feb 7 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/ TO
6 PM CST /5 PM MST/ TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jones, Corson, Campbell, Dewey, Stanley and Lyman 
  Counties.

* WHEN...From 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
TMT
366 
WWUS73 KABR 080849
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
249 AM CST Tue Feb 8 2022

SDZ003>005-009-010-015>017-033>037-045-048-051-081700-
/O.CON.KABR.WI.Y.0008.220208T1700Z-220209T0000Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
249 AM CST Tue Feb 8 2022 /149 AM MST Tue Feb 8 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
422 
WWUS73 KABR 081540
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
940 AM CST Tue Feb 8 2022

SDZ006>008-011-020-021-090100-
/O.EXB.KABR.WI.Y.0008.220208T1800Z-220209T0100Z/
Brown-Marshall-Roberts-Day-Codington-Grant-
Including the cities of Aberdeen, Britton, Sisseton, Webster, 
Watertown, and Milbank
940 AM CST Tue Feb 8 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Brown, Marshall, Roberts, Day, Codington and Grant 
  Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ003>005-009-010-015>017-033>037-045-048-051-090000-
/O.CON.KABR.WI.Y.0008.220208T1700Z-220209T0000Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
940 AM CST Tue Feb 8 2022 /840 AM MST Tue Feb 8 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

LUECK
719 
WWUS73 KABR 090001
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
601 PM CST Tue Feb 8 2022

SDZ006>008-011-020-021-090115-
/O.CAN.KABR.WI.Y.0008.000000T0000Z-220209T0100Z/
Brown-Marshall-Roberts-Day-Codington-Grant-
Including the cities of Aberdeen, Britton, Sisseton, Webster, 
Watertown, and Milbank
601 PM CST Tue Feb 8 2022

...WIND ADVISORY IS CANCELLED...

Wind speeds have fallen below advisory criteria, therefore the
wind advisory has been cancelled. 

$$

SDZ003>005-009-010-015>017-033>037-045-048-051-090115-
/O.EXP.KABR.WI.Y.0008.000000T0000Z-220209T0000Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
601 PM CST Tue Feb 8 2022 /501 PM MST Tue Feb 8 2022/

...WIND ADVISORY HAS EXPIRED...

Wind speeds have fallen below advisory criteria, therefore the
wind advisory has been allowed to expire.

$$

Parkin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:26 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 7, 11:26 AM CST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1126 AM CST Mon Feb 7 2022

.UPDATE...
Issued at 1014 AM CST Mon Feb 7 2022

The forecast remains on track this morning. No major changes are
planned.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 348 AM CST Mon Feb 7 2022

Low to mid level warm air advection and some upper s/w energy
working through northwest flow aloft has kicked up some light
snow/flurries across portions of northeast SD and west central MN
early this morning. This should quickly move out of the area by the
daylight hours this morning. For today, a warm front will nudge its
way eastward into our eastern zones by the end of the day. This
should set up a rather mild day for most of our CWA. Daytime
readings should respond nicely as a westerly breeze kicks in and
ridging aloft shifts overhead. Our western zones, including Mobridge
and Pierre will have the best shot at seeing mid to upper 50s for
highs, perhaps even 60 degrees in some spots. Farther east across
the James valley, daytime readings will warm into the 40s to low
50s. The coolest zones will be in our far northeast where thickest
snow cover still exists and highs stay muted in the 30s. With the
warming temperatures and dry conditions across the Missouri valley,
min RH values fall to between 20 and 30 percent this afternoon. This
will lead to very high grassland fire danger mainly along and west
of the Missouri River.

Low pressure will track across southern Canada tonight into Tuesday.
Upper troughing sliding across the Dakotas will help to push a cold
front through the forecast area on Tuesday. Increasing northwesterly
winds are expected during the day. Bufkit soundings across the
western portion of our CWA indicate winds at the top of the mixed
layer will top out at about 45-50 kts during the daytime. A wind
advisory may need to be considered in future shifts. Temperatures
will be cooler behind the front, certainly cooler than what we'll
see today. However, readings will still be above normal and with the
dry and windy conditions, anticipate another day of very high
grassland fire danger across our western zones. Some light precip
will be possible late in the period as the upper trough
axis/shortwave energy rotate through, but it looks to be confined to
our eastern zones.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 348 AM CST Mon Feb 7 2022

There just seems to be no end in sight for this west coast/western
CONUS upper level ridge. So, northwest flow over this CWA continues.
Compared to 24 hours ago, models are still generally unchanged with
their low level thermal advection patterns and qpf footprints.

When the period opens, low level thermal advection is generally a
weak low level CAA pattern, knocking high temperatures down some.
The snow-free areas probably still end up a solid 10 to 15 degrees
above normal on Wednesday. Far northeast South Dakota into western
Minnesota may see readings a bit closer to climate normal. On
Thursday, low level WAA takes over, for appx 12 to 18 hours, making
it another one of these considerably warm days, as the polar front
backs up to the north and east. Low level CAA makes it's return on
Friday, sticking around into Saturday before some weak low level WAA
tries to develop into Sunday.

There are several speed max/shortwave passages during the extended
period. Relying on the ensemble-powered POPs guidance to track each
of them. Seems like the trajectory of these systems is such that the
vast majority of this CWA is missed by each period of WAA-forcing
and then the ensuing post-cold frontal snow showery type of
precipitation. Perhaps the best chance for seeing measurable
precipitation in the out periods comes sometime between 18Z Thursday
and 18Z Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1125 AM CST Mon Feb 7 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the next 24 hours. Winds will
shift to the west and northwest and become gusty on Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Vipond
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Feb 7, 4:48 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CST Mon Feb 7 2022

SDZ003-004-009-015>017-033>037-045-048-051-081100-
Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-
Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CST Mon Feb 7 2022 /348 AM MST Mon Feb 7 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

High to very high grassland fire danger will be possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northwest winds will develop on Tuesday with gusts of 40 to
50 mph possible. High to very high grassland fire danger will be
possible through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ005>008-010-011-018>023-081100-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Spink-Clark-Codington-Grant-Hamlin-Deuel-
448 AM CST Mon Feb 7 2022

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northwest winds will develop on Tuesday with gusts of 35 to
45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.